Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 75, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 31, 2018, 4:01 PM MDT for Colfax County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2018, 4:01 PM MDT (22:01 UTC)
- Expired
- Jul 31, 2018, 7:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Colfax County, NM
The radar
The Pueblo radar (KPUX), 224 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.0 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1440 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 324 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted.
924 WGUS55 KABQ 312201 FFWABQ NMC007-010100- /O.NEW.KABQ.FF.W.0075.180731T2201Z-180801T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 401 PM MDT TUE JUL 31 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... West central Colfax County in northeastern New Mexico... * Until 700 PM MDT. * At 400 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout Ranch. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3659 10484 3645 10489 3648 10521 3662 10516 $$ 28
1 follow-up statement
735 WGUS75 KABQ 312319 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 519 PM MDT TUE JUL 31 2018 NMC007-010100- /O.CON.KABQ.FF.W.0075.000000T0000Z-180801T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Colfax- 519 PM MDT TUE JUL 31 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM MDT FOR WEST CENTRAL COLFAX COUNTY... At 517 PM MDT, Doppler radar indicated thunderstorms producing heavy rain have moved south of the warned area. Flash flooding is still possible, however, due to runoff. Some locations that will experience flooding include... Cimarron, Cimarron Canyon State Park, Ute Park and Philmont Scout Ranch. This will impact the Ute Park fire burn scar including but not limited to Highway 64 from Ute Park to Cimarron, the Cimarron River and the Philmont Scout Ranch backcountry as well as Ute Park including Hummingbird Lane and Cimarron. Some areas north of Highway 64 that will be impacted include State Road 204, Bear and Dean Canyons, Ponil Creek, and Turkey Creek. Some areas south of Highway 64 that will be impacted include Webster and Cimarroncito Reservoirs, Cimarroncito Creek, Vaca Pond, Deer Lake, Ute Gulch and Grouse and Sawmill Canyons. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away or be swept away. River banks and culverts can become unstable and unsafe. && LAT...LON 3659 10484 3645 10489 3648 10521 3662 10516 $$ 28
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 31, 2:28 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Jul 31, 2:28 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Albuquerque NM 228 PM MDT Tue Jul 31 2018 .SYNOPSIS... The active weather pattern will continue through the forecast period with daily rounds of showers and thunderstorms each day and night, mostly in the afternoons and evenings. High pressure remains near the UT/NV/AZ borders. It will drift southeast into AZ Wednesday and approach the AZ/NM border Thursday. It quickly reforms off the CA coast Friday, remains there Saturday then it's centered over NM Sunday. The high will strengthen early next week while remaining close to NM. A couple of short wave troughs will slip into northeast NM the remainder of this week, one Wednesday evening and another Friday evening. These will provide a fresh batch of deep moisture to much of the state. The second half of the week will be very active with widespread showers and thunderstorms. The storm activity will diminish some over the weekend into early next week. && .DISCUSSION... A slow start to the showers and thunderstorms this afternoon with pretty much just the Southwest Mountains getting any decent lightning. Things will pick up late this afternoon and this evening with isolated showers and storms everywhere but the far northwest, closest to the upper high pressure area. A few storms could become severe in central NM. The convection will be slow to diminish after midnight tonight. High pressure aloft will drift into AZ Wednesday while a short wave trough approaches from the northwest. This trough will drop into eastern NM and bring enhanced moisture and convection Wednesday night, with western areas active as well. Western and central areas will be favored for storms Thursday into Thursday night, while the east stabilizes some. The nearby high pressure area will quickly retreat off the west coast Friday as the next short wave trough moves in from the northwest. Late Friday and Friday night will again be very active with plenty of showers and thunderstorms. The upper high will move back over NM this coming weekend and strengthen nearby early next week. This will result in less convection, with scattered storms over the mountains and isolated over the valleys and eastern highlands. The eastern plains will see less storm coverage over the weekend and may be completely dry early next week. CHJ && .FIRE WEATHER... Deep layer moisture will continue increasing over New Mexico through the remainder of this week. High pressure over eastern Arizona will drift eastward and weaken through late week. This will set the stage for north to south steering flow to become very light and elevate the flash flood threat. Friday to Saturday currently appears to be the most active period with near record precipitable water values. Temperatures will be near to slightly below normal in this pattern for the entire area. Min humidity will range from near 20% across western NM to near 40% along the TX border. Overnight max humidity recoveries will be good to excellent areawide. An overall decrease in the coverage of showers and storms is possible by Sunday as upper level high pressure strengthens over NM. && .AVIATION... 18Z TAF CYCLE Moist and unstable conditions developing today will lead to another crop of scattered SHRA/TSRA. Storm motion will be toward the south around 10-15 kt. SPC has outlined much of central and western NM for a marginal risk of severe storms thru the evening. The focus will initially form along the central mt chain then spread into nearby highlands and valleys aft 21Z. Greatest potential for impacts will be within the area from KLVS to KSAF southward to KABQ and KAEG. A direct hit will be capable of strong outflow winds, hail, frequent CG lightning, and MVFR/IFR vsbys from heavy rainfall. Model guidance is indicating SHRA/TSRA may linger the entire night over central and eastern NM. && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 65 96 65 95 / 5 5 10 5 Dulce........................... 53 91 53 91 / 20 50 30 20 Cuba............................ 57 89 57 88 / 30 30 30 20 Gallup.......................... 58 93 60 91 / 10 20 20 20 El Morro........................ 56 85 57 85 / 30 30 30 50 Grants.......................... 58 89 59 88 / 20 20 30 40 Quemado......................... 58 86 59 84 / 30 30 50 30 Glenwood........................ 65 91 66 90 / 40 30 50 50 Chama........................... 50 83 49 83 / 40 60 40 50 Los Alamos...................... 61 84 60 84 / 60 40 40 30 Pecos........................... 57 81 56 80 / 50 40 40 40 Cerro/Questa.................... 51 82 50 81 / 30 30 40 30 Red River....................... 46 73 46 73 / 40 50 50 30 Angel Fire...................... 42 78 42 77 / 50 60 50 60 Taos............................ 50 85 50 86 / 30 30 30 30 Mora............................ 52 80 50 80 / 50 50 50 40 Espanola........................ 59 89 59 90 / 40 20 30 20 Santa Fe........................ 60 84 59 83 / 40 20 50 20 Santa Fe Airport................ 60 88 58 87 / 40 20 50 20 Albuquerque Foothills........... 64 91 64 90 / 40 20 40 20 Albuquerque Heights............. 67 91 68 91 / 30 20 40 10 Albuquerque Valley.............. 63 93 65 93 / 30 10 30 10 Albuquerque West Mesa........... 66 93 66 92 / 30 10 30 10 Los Lunas....................... 60 93 64 93 / 30 10 30 10 Rio Rancho...................... 65 93 66 92 / 30 10 30 20 Socorro......................... 66 93 67 93 / 30 20 40 20 Sandia Park/Cedar Crest......... 60 85 61 84 / 50 30 40 20 Tijeras......................... 57 88 57 87 / 50 30 40 20 Moriarty/Estancia............... 54 89 54 88 / 30 20 40 20 Clines Corners.................. 57 85 56 84 / 40 20 50 20 Gran Quivira.................... 58 87 58 87 / 30 30 40 30 Carrizozo....................... 63 87 63 86 / 30 20 50 20 Ruidoso......................... 57 82 57 81 / 40 20 70 40 Capulin......................... 54 82 53 83 / 20 30 50 20 Raton........................... 53 86 52 87 / 20 30 40 20 Springer........................ 55 88 54 88 / 30 30 40 20 Las Vegas....................... 55 82 54 81 / 50 30 50 30 Clayton......................... 57 88 59 87 / 10 10 60 10 Roy............................. 59 86 58 84 / 30 20 50 20 Conchas......................... 64 95 64 91 / 20 20 60 10 Santa Rosa...................... 62 92 63 88 / 30 20 60 10 Tucumcari....................... 64 96 64 92 / 20 10 60 10 Clovis.......................... 61 90 62 88 / 10 10 60 10 Portales........................ 62 91 63 91 / 10 10 60 10 Fort Sumner..................... 66 93 66 91 / 20 10 60 10 Roswell......................... 70 96 69 95 / 20 10 60 20 Picacho......................... 64 86 64 86 / 30 30 60 20 Elk............................. 60 83 61 83 / 30 40 60 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. && 40
Hazardous weather outlook, Jul 31, 3:05 AM MDT, 12 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 305 AM MDT Tue Jul 31 2018 NMZ501>540-011130- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 305 AM MDT Tue Jul 31 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight A round of afternoon and evening thunderstorms will develop over the northern and western mountains early this afternoon, moving south over the lower elevations during late afternoon and early evening.. A few strong storms are possible this afternoon and evening with locally heavy rainfall, small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Storm coverage is forecast to increase Wednesday and remain active Thursday through the weekend. Strong to severe storms are possible in eastern New Mexico Wednesday afternoon and evening. Additionally, localized flash flooding, especially over and near recent burn scars, is possible each afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. 33
In the hours before
Local storm report, Jul 31, 10:21 AM MDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1021 AM MDT TUE JUL 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 PM TSTM WND DMG 2 NW ALBUQUERQUE 35.14N 106.65W
07/30/2018 BERNALILLO NM BROADCAST MEDIA
POWER LINES DOWN AT MONTANO AND 4TH
&&
EVENT NUMBER ABQ201800759
GUYERSpecial weather statement, Jul 31, 3:32 PM MDT, 29 minutes before
Special Weather Statement National Weather Service Albuquerque NM 332 PM MDT TUE JUL 31 2018 NMZ510-312200- San Juan Mountains- 332 PM MDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RIO ARRIBA COUNTY UNTIL 400 PM MDT... At 332 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Chama, moving southeast at 30 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of north central Rio Arriba County. Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3687 10641 3695 10632 3686 10599 3667 10617 TIME...MOT...LOC 2132Z 304DEG 25KT 3688 10628 28
Special weather statement, Jul 31, 3:40 PM MDT, 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 340 PM MDT TUE JUL 31 2018 NMZ513-515-312215- East Slopes Sangre de Cristo Mountains-Northern Sangre de Cristos above 9500 feet/Red River- 340 PM MDT TUE JUL 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TAOS AND WEST CENTRAL COLFAX COUNTIES UNTIL 415 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles northeast of Elizabethtown, or 24 miles east of Questa, moving south at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Eagle Nest, Ute Park and Elizabethtown. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3686 10524 3682 10502 3652 10506 3659 10538 TIME...MOT...LOC 2140Z 013DEG 15KT 3678 10516 28
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:17 PM MDT | Special Weather Statement | ABQ | Colfax | 13 min |
| Jul 30, 6:18 PM MDT | Special Weather Statement | ABQ | Bernalillo | 27 min |
| Jul 30, 6:25 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 50 min |
| Jul 30, 6:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval | 114 min |
| Jul 30, 7:13 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Jul 30, 7:16 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 44 min |
| Jul 30, 7:36 PM MDT | Special Weather Statement | ABQ | Bernalillo | 24 min |
| Jul 30, 7:42 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Sandoval | 48 min |
| Jul 30, 7:54 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Torrance, Valencia | 52 min |
| Jul 30, 7:56 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 64 min |
| Jul 30, 7:59 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves | 39 min |
| Jul 30, 8:20 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Valencia | 40 min |
| Jul 30, 8:55 PM MDT | Special Weather Statement | ABQ | 35 min | |
| Jul 30, 10:47 PM MDT | Special Weather Statement | ABQ | Bernalillo | 28 min |
| Jul 30, 11:19 PM MDT | Special Weather Statement | ABQ | Bernalillo | 26 min |
| Jul 31, 1:20 AM MDT | Special Weather Statement | ABQ | Torrance | 25 min |
| Jul 31, 2:41 AM MDT | Special Weather Statement | ABQ | Torrance | 34 min |
| Jul 31, 3:17 AM MDT | Special Weather Statement | ABQ | Lincoln | 28 min |
| Jul 31, 4:15 AM MDT | Special Weather Statement | ABQ | Lincoln | 30 min |
| Jul 31, 3:40 PM MDT | Special Weather Statement | ABQ | Taos | 35 min |
| Jul 31, 4:22 PM MDT | Special Weather Statement | ABQ | Lincoln | 23 min |
| Jul 31, 4:33 PM MDT | Special Weather Statement | ABQ | Rio Arriba | 27 min |
| Jul 31, 4:38 PM MDT | Special Weather Statement | ABQ | Lincoln | 37 min |
| Jul 31, 4:48 PM MDT | Special Weather Statement | ABQ | Lincoln | 27 min |
| Jul 31, 4:53 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 13 min |
| Jul 31, 4:58 PM MDT | Severe Thunderstorm Warning | ABQ | Rio Arriba | 62 min |
| Jul 31, 5:02 PM MDT | Special Weather Statement | ABQ | Union | 28 min |
| Jul 31, 5:13 PM MDT | Areal Flood Advisory | ABQ | Lincoln | 2 hr |
| Jul 31, 5:16 PM MDT | Special Weather Statement | ABQ | Union | 29 min |
| Jul 31, 5:25 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Union | 50 min |
| Jul 31, 5:28 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba | 2 hr |
| Jul 31, 5:48 PM MDT | Severe Thunderstorm Warning | ABQ | Los Alamos, Rio Arriba, Sandoval | 42 min |
| Jul 31, 5:53 PM MDT | Severe Thunderstorm Warning | ABQ | Mora, San Miguel | 22 min |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.